Nebraska, 2024

Damaging Wind in Nebraska, June 15, 2024

June 15, 2024 · NWS GID · 1 event in 1 county or zone

A building was shifted off its perch as strong winds blew through the Gilead area. The building, consisting of wood posts and aluminum sheeted sides and roof, had a large opening on one end and space near the ground on the sides for airflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A building was shifted off its perch as strong winds blew through the Gilead area. The building, consisting of wood posts and aluminum sheeted sides and roof, had a large opening on one end and space near the ground on the sides for airflow. As the gust hit the building, the wind was able to lift the building from the ground up and dislodge/twist it from its original location a small distance. A measured wind gust of 58 mph was recorded near Gilead but winds were likely stronger at the damaged building location.

The damaging thunderstorm was among a small cluster of thunderstorms that formed in north central Kansas and moved northeast along a warm front. The thunderstorms formed at the nose of an axis of 4,000 J/kg CAPE riding into the area aboard 70+ surface dew points. A clearly defined upper level short wave moved across central Nebraska and triggered the storms, which gained traction initially in an area of 40kt effective shear, though the more favorable shear shifted east fairly quickly, as did the thunderstorms themselves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 11:52 AM CST, 3 hours 53 minutes earlier. Its key messages:

  • Mainly between 5 PM-Midnight this afternoon-evening, primarily the southeast half of our coverage area (CWA) stands a small/somewhat conditional threat of popping off a few strong to perhaps severe thunderstorms. This threat would likely be fairly localized in our CWA, with better chances for potential severe focusing slightly to our east (eastern NE into western IA).
  • Although mainly northern parts of our CWA have small/"iffy" chances for storms Sunday evening into Monday, the MAIN STORY Sunday-Monday turns to heat, as both days look to feature highs well into the 90s, with mainly Sunday also featuring heat index readings as high as 100-105 especially in southern/eastern areas (flirting with Advisory criteria).
  • In addition to being hot, Monday will be rather windy by mid- June standards, with southerly gusts up around 40 MPH likely.
  • Record-warm LOW TEMPERATURES possible for Monday (June 17) at Grand Island/Hastings airports (see separate CLIMATE section below).
  • Sunday evening onward, each and every day/night forecast period features at least small rain/thunderstorm chances, with the overall-most widespread activity currently anticipated Tues-Wed when the next weak cold front sags southward into our area (which also could give us at least one somewhat-cool day for Wednesday).
Area forecast discussion, Jun 15, 11:52 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1252 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Mainly between 5 PM-Midnight this afternoon-evening, primarily
  the southeast half of our coverage area (CWA) stands a
  small/somewhat conditional threat of popping off a few strong
  to perhaps severe thunderstorms. This threat would likely be
  fairly localized in our CWA, with better chances for potential
  severe focusing slightly to our east (eastern NE into western
  IA).

- Although mainly northern parts of our CWA have small/"iffy"
  chances for storms Sunday evening into Monday, the MAIN STORY
  Sunday-Monday turns to heat, as both days look to feature
  highs well into the 90s, with mainly Sunday also featuring
  heat index readings as high as 100-105 especially in
  southern/eastern areas (flirting with Advisory criteria).

- In addition to being hot, Monday will be rather windy by mid-
  June standards, with southerly gusts up around 40 MPH likely.

- Record-warm LOW TEMPERATURES possible for Monday (June 17) at
  Grand Island/Hastings airports (see separate CLIMATE section
  below).

- Sunday evening onward, each and every day/night forecast
  period features at least small rain/thunderstorm chances, with
  the overall-most widespread activity currently anticipated
  Tues-Wed when the next weak cold front sags southward into our
  area (which also could give us at least one somewhat-cool day
  for Wednesday).

&&

.DISCUSSION...
Issued at 545 AM CDT Sat Jun 15 2024

-- PRIMARY CHANGES TO THIS 7-DAY FORECAST VERSUS THE PREVIOUS
 ONE (issued Fri afternoon):

- Honestly, nothing particularly noteworthy, as overall the
  basic expectations/highlights remain intact (as covered in
  KEY MESSAGES above). That being said, it is worth nothing that
  high temps for Wed continue to trend downward (down a solid
  5-10 degrees versus 2 days ago), as confidence grows that this
  will be the coolest day of the next week.

-- 7-DAY FORECAST OVERVIEW/HIGHLIGHTS:

- CURRENT/RECENT WEATHER SCENE AS OF 5 AM:
Although there is always a chance that daylight could bring a
"surprise" report or two, our initial overall impression of our
later evening-overnight thunderstorm complex (MCS) was that it
turned out about as ideal as could be hoped:
1) it was an overall "dud" in terms of truly severe weather (the
vast majority of known wind gusts were only 45-55 MPH tops) and
there was no sizable hail...tough to pin down a specific reason
why it was a weaker event, but lack of strong deep-layer shear
probably contributed.

2) Although there were limited drier/wetter exceptions, a good
majority of our CWA picked up at least 0.50-1.50" of rain
overnight...much needed from the perspective that the preceding
6 days had been very dry and that we have a few hot/windy days
ahead of us.

As of this writing, the main linear complex has pushed well off
to our east into the NE/KS/MO/IA border region, leaving our CWA
mainly dry, but interspersed with spotty/isolated showers and
perhaps an occasional weak thunderstorm.

In the big picture of the mid-upper levels, water vapor imagery
and short term model data confirm that a shortwave trough is
centered over western NE/KS early this morning (slowly trudging
east). At the surface, breezes in most areas are mainly out of
the southeast at 5-15 MPH, having "recovered" in the wake of
convective outflow. Overnight temps are on track to bottom out
between 64-69 most areas.

--TODAY INTO THIS EVENING (through midnight):
In the big picture aloft, the aforementioned shortwave trough
will continue tracking due eastward and directly overhead, with
its axis crossing over our CWA this afternoon-early evening
before it reaches a line from IA to eastern KS by midnight.
Meanwhile, at the surface, deepening low pressure mainly over
the Dakotas will allow our winds to become breezy out of the
south and southwest...effectively allowing a warm front to surge
off to our north and east this afternoon. Prior to this warm
front making its surge, the day will likely start with
considerable cloud cover (including low stratus many areas).
However, this should steadily burn off/vacate from south-to-
north with time, aided by southerly winds sustained at least
15-20 MPH/gusts at least 25-30 MPH this afternoon. High temps
will be a bit tricky depending on how quickly skies become at
least partly cloudy/mostly sunny, but most areas should be near-
to-slightly warmer than yesterday, with highs aimed a few
degrees either side of 90 most places.

The million dollar question is: will we see at least spotty
strong to severe thunderstorm development later this afternoon-
evening? Backing up this morning-early afternoon, expect MOST
places to be dry with only spotty showers/sprinkles mixed with a
FEW weaker thunderstorms here or there. By mid-late afternoon,
the aforementioned upper wave will be passing overhead, BUT the
main lift out ahead of it, along with the primary surface warm
front convergence, should be at least slightly off to our east
by then, focusing a better chance for severe storms into far
eastern NE/western IA. That being said, there is at least a
small chance for a few strong to severe storms to develop mainly
within our KS and southeastern Nebraska counties (south and
east of the Tri Cities), which could go severe in a moderately-
unstable environment featuring mixed-layer CAPE up around 2000
J/kg. However, deep-layer shear appears seasonably-weak through
this time frame (mainly only 20-30KT), which in theory should
limit the threat. So in summary, we have a conditional threat
for a few severe storms mainly between 5 PM-midnight, and mainly
within SPC's current Slight Risk area focused within our
eastern zones.

- LATE EVENING-OVERNIGHT:
Once any possible storms vacate our far southeast zones this
evening (and assuming that no additional weak activity drifting
eastward off the High Plains is able to infiltrate our CWA
before it dies off), we are expecting a dry overnight with
steady southerly breezes holding low temps from dropping any
lower than 66-72 most areas.

- SUNDAY-SUNDAY NIGHT:
A return to legitimate HEAT is the number one story here, as at
least for now our daytime forecast remains void of any
thunderstorm chances as lack of forcing and warmer air aloft
should effectively cap us off. Although southerly breezes will
average 10-20 MPH in most areas (except lighter in our north-
northwest near a weak/stalling front), providing some relief
from the heat, we are looking at widespread highs in the mid-
upper 90s most areas, which combined with dewpoints in the 60s
(perhaps near 70 mainly northeast) will drive heat index
readings well into the 98-103 range most areas. This is
technically just short of our 105+ Advisory criteria, but
obviously plenty close.

Sunday evening-overnight, it will remain very warm, with
overnight lows mainly up in the 70-75 range providing only
limited relief. Rain/thunderstorm-wise, the vast majority of
regional thunderstorm activity should remain at least slightly
off to our west-through-north Sunday evening, overnight, but our
forecast does carry some small PoPs especially north of I-80,
just in case.

- MONDAY-MONDAY NIGHT:
Like the previous 24 hours, the vast majority of rain/storm
potential should focus to our north, but mainly our northern
zones do carry some small PoPs for now. Overall though, we are
looking at another hot and actually rather windy day by mid-June
standards. In fact, much of the day should feature sustained
winds at least 25-30 MPH, gusts to around (possibly slightly
more than ) 40 MPH. While these winds will provide a bit of
relief from the heat and likely allow dewpoints to mix down a
bit and not be quite as high as Sunday, actual high temps should
still reach well into the 90s most places.

- TUESDAY-WEDNESDAY NIGHT:
An upper trough passing well to our north will drive a decent
cold front southward into our region, sparking what will likely
be our most widespread rainfall/thunderstorm chances of the
week. Although details are still plenty uncertain, at least
limited severe storms and localized heavy rainfall are quite
possible. This front should keep Tuesday at least slightly
cooler than Monday, but the REAL cooler air takes center stage
Wednesday, which currently has highs ranging near-70 far
northwest to near-80 far southeast.

- THURSDAY-FRIDAY:
Obviously plenty of uncertainty out at this range, but early
model suggestions call for the front to start lifting back
north, allowing temps to climb back into the 80s area-wide Thurs
and mid 80s to low 90s Friday. Various, mainly low/uncertain
thunderstorm chances also continue.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1250 PM CDT Sat Jun 15 2024

For KGRI/KEAR Airports:

Significant weather: Low level wind shear (LLWS) tonight.

Wind is the main concern this period as they'll be strong this
afternoon at 15-20kt, gusting 25-30kt out of mainly the S. Sfc
winds back off some around sunset, but then LLWS will become a
concern 03-05Z thanks to 45-50kt low level jet. This should
veer/weaken by around 12Z. Winds on Sunday will be a bit lighter
out of the S-SW 10-15kt, gusting around 20kt.

Stratus will continue to lift and dissipate this afternoon,
becoming mainly FEW-SCT cumulus 4-6k ft. Can't rule out a stray
shower or storm late this aftn and eve, but overall
chances/coverage too low to include at this time. Mostly clear
skies expected for the rest of the period.

&&

.CLIMATE...
Issued at 545 AM CDT Sat Jun 15 2024

-- Regarding possible RECORD WARM LOW TEMPS on Monday
(June 17th):

Both Sunday night-Monday morning and Monday night-Tues morning
are expected to remain very warm, with most of our CWA not
dropping below the low-mid 70s. As a result, calendar day
(midnight-to-midnight) records for warmest low temperature could
be threatened at Grand Island/Hastings airports (the 2 sites
for which we issue formal Record Event Reports/RERs).

Any such records are most likely to be threatened on Monday the
17th, because a cold front arriving Tuesday the 18th is currently
expected to drop temps safely below record territory by midnight
that night.

- GRAND ISLAND
                   Record Warm Low      Latest Forecast
Monday June 17th     74 (1906)               73

- HASTINGS
                   Record Warm Low      Latest Forecast
Monday June 17th  72 (2020/2014/1946)        73

NOTE/REMINDER: in order for a new record warm low/minimum
temperature to become official it has to "survive" the entire
24-hour calendar day (in other words, it is not always based
solely on the early-AM low temp).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Pfannkuch
AVIATION...Thies
CLIMATE...Pfannkuch
Hazardous weather outlook, Jun 15, 2:33 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
333 PM CDT Sat Jun 15 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
162045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
333 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

For the rest of the afternoon through around 9 or 10 PM this
evening, there is at least a small chance that a few strong to
perhaps severe thunderstorms could flare up, with this possible
activity most favored within north central Kansas, and Nebraska
counties mainly south and east of the Tri Cities. Should any
severe storms materialize, the main threats would be hail up to
around ping pong ball size, and/or wind gusts to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Starting with hot weather concerns:
Sunday and Monday will be the overall-hottest days of the next
week, with actual high temperatures well into the 90s, and heat
index values peaking between 100 and 105 degrees in many places,
particularly on Sunday.

In addition to being hot, Monday looks to be rather windy by
mid-June standards, with southerly winds sustained 25 to 30 MPH,
and gusts up to around 40 MPH.

Turning to thunderstorm potential:
Although day-to-day details are plenty uncertain, each and every
day and night period currently carries at least small chances for
thunderstorms for at least portions of the area...some of which
could occasionally be severe. The overall- highest chances for the
most widespread storm activity within the area as a whole favors
the Tuesday-Wednesday time frame. Heavy rainfall and localized
flooding may be possible during this time, as well.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail, wind gusts around 55
MPH or higher...including any wind damage...that might occur late
this afternoon into this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jun 15, 2:31 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
331 PM CDT Sat Jun 15 2024

NEZ086-087-152100-
Thayer NE-Nuckolls NE-
331 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NUCKOLLS AND THAYER
COUNTIES THROUGH 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byron, or 16 miles north of Belleville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Deshler around 335 PM CDT.
  Hebron around 340 PM CDT.
  Belvidere around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 9737 4000 9760 4000 9788 4028 9778
      4027 9737
TIME...MOT...LOC 2030Z 220DEG 34KT 4005 9773

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Jun 15, 2:57 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
357 PM CDT Sat Jun 15 2024

NEZ077-087-152130-
Thayer NE-Fillmore NE-
357 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FILLMORE AND
CENTRAL THAYER COUNTIES THROUGH 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belvidere, or 19 miles west of Fairbury, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Belvidere around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.

&&

LAT...LON 4007 9748 4012 9775 4050 9758 4046 9737
      4014 9737
TIME...MOT...LOC 2057Z 218DEG 32KT 4023 9754

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Jun 15, 3:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
412 PM CDT Sat Jun 15 2024

NEZ087-152145-
Thayer NE-
412 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN THAYER COUNTY THROUGH
445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chester, or 13 miles north of Belleville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Thayer
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.

&&

LAT...LON 4000 9750 4000 9779 4014 9772 4009 9741
TIME...MOT...LOC 2112Z 207DEG 25KT 4002 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ADP

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thayer

When
June 15, 3:45 PM CST to 3:50 PM CST
Where
Thayer County, 0.53 mi W of Gilead to 0.87 mi SW of Gilead
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -97.420

Wind gusts estimated to be near 65 MPH resulted in damage to an outbuilding just south of Gilead, when wind was able to get in open areas and shifted part of the building off its foundation. A wind gust of 58 MPH was measured by a mesonet station located one mile northwest of Gilead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180576.